Alert archive / Kentucky / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 16, NWS Jackson, KY

April 22, 2005Laurel County, Kentucky

NWS Jackson, KY issued this severe thunderstorm warning at Apr 22, 2005, 8:42 PM EDT for Laurel County, Kentucky. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 22, 2005, 8:42 PM EDT (00:42 UTC)
Expired
Apr 22, 2005, 9:30 PM EDT
In force
48 min
Issued by
NWS Jackson, KY
Area
Counties, with a storm outline in the text

County Laurel County, KY

The radar

The Jackson,KY radar (KJKL), 102 km from the middle of the area, began a volume at 00:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 22, 4:50 PM EDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 00:00Z, 0.7 hours before the alert went out and 234 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 2005-04-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 7 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 00:00Z on 2005-04-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 7 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
7 J/kg
Mixed-layer CIN
-83 J/kg
Mixed-layer LCL
2382 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
7 m²/s²
0-3 km storm-relative helicity
29 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KJKL 230042
SVRJKL
KYC125-230130-
/O.NEW.KJKL.SV.W.0016.050423T0042Z-050423T0130Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE JACKSON KY
842 PM EDT FRI APR 22 2005

THE NATIONAL WEATHER SERVICE IN JACKSON KY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  LAUREL COUNTY IN SOUTH CENTRAL KENTUCKY
  THIS INCLUDES THE CITY OF LONDON

* UNTIL 930 PM EDT

* AT 837 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL.  THIS
  STORM WAS LOCATED NEAR HUXLEY...OR ABOUT 16 MILES NORTHEAST OF
  WHITLEY CITY...AND MOVING NORTHEAST AT 30 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  HOLLY BAY RECREATIONAL AREA AND VOX BY 850 PM EDT
  KEAVY AND HIGHTOP BY 855 PM EDT
  DORTHAE BY 900 PM EDT
  LILY BY 905 PM EDT
  FARISTON...LEVI JACKSON WILDERNESS ROAD STATE PARK...LONDON-CORBIN
  AIRPORT AND SUBLIMITY CITY BY 910 PM EDT

LAT...LON 3699 8447 3684 8435 3706 8385 3725 8398

$$

SBH
2 follow-up statements
000 
WWUS53 KJKL 230100
SVSJKL

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
900 PM EDT FRI APR 22 2005

KYC125-230130-
/O.CON.KJKL.SV.W.0016.000000T0000Z-050423T0130Z/
LAUREL KY-
900 PM EDT FRI APR 22 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 930 PM EDT FOR
LAUREL COUNTY...

AT 858 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL.
 THIS STORM WAS LOCATED NEAR HIGHTOP...OR ABOUT 9 MILES SOUTHWEST OF
LONDON...MOVING NORTHEAST AT 25 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  KEAVY BY 855 PM EDT
  HIGHTOP AND BUNCH BY 900 PM EDT
  LONDON...SUBLIMITY CITY...LONDON-CORBIN AIRPORT AND LEVI JACKSON
  WILDERNESS ROAD STATE PARK BY 915 PM EDT
  PITTSBURG BY 920 PM EDT
  MAPLESVILLE BY 925 PM EDT
  MCWHORTER BY 930 PM EDT

LAT...LON 3710 8427 3695 8413 3706 8385 3725 8398

$$

MCLANE
000 
WWUS53 KJKL 230114
SVSJKL

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
913 PM EDT FRI APR 22 2005

KYC125-230130-
/O.CON.KJKL.SV.W.0016.000000T0000Z-050423T0130Z/
LAUREL KY-
913 PM EDT FRI APR 22 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 930 PM EDT FOR
LAUREL COUNTY...

AT 908 PM EDT...AN ADDITIONAL LINE OF SEVERE THUNDERSTORMS WAS 
MOVING FROM PULASKI INTO WESTERN LAUREL COUNTY ANDE CAPABLE OF 
PRODUCING NICKEL SIZE HAIL.  THESE STORMS WERE LOCATED ALONG A LINE 
EXTENDING FROM 6 MILES NORTHWEST OF BUNCH TO ROCKCASTLE SPRINGS TO 
HUXLEY...OR ALONG A LINE EXTENDING FROM 14 MILES WEST OF LONDON TO 
15 MILES WEST OF LONDON TO 15 MILES NORTH OF WHITLEY CITY...MOVING 
EAST AT 50 MPH.

SEVERE THUNDERSTORMS WILL BE NEAR...
  ROCKCASTLE SPRINGS...HUXLEY AND BALDROCK BY 910 PM EDT
  HOLLY BAY RECREATIONAL AREA...BUNCH AND BERNSTADT BY 915 PM EDT
  PITTSBURG...KEAVY...HIGHTOP AND EAST BERNSTADT BY 920 PM EDT

LAT...LON 3716 8431 3695 8436 3706 8385 3725 8398

$$

MCLANE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 22, 8:00 PM EDT, 42 minutes earlier.

Area forecast discussion, Apr 22, 8:00 PM EDT, 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON KY
800 PM EDT FRI APR 22 2005

.DISCUSSION...

THERE HAVE BEEN MANY REPORTS OF SEVERE WEATHER ACROSS CENTRAL
KENTUCKY...AND SOUTHERN INDIANA. THE REPORTS INCLUDE A POSSIBLE
TORNADO NEAR LOUISVILLE...LARGE HAIL...AND DAMAGING WIND. THE AREA
IS UNDER A SEVERE THUNDERSTORM WATCH UNTIL MIDNIGHT TONIGHT.  THE
LATEST RUC MODELS ARE SHOWING THAT THE MOST ACTIVE AREA WILL MOST
LIKELY BE THE NORTHERN PORTION OF THE CWA IN THE MONTGOMERY...BATH
...ROWAN AND FLEMING COUNTIES. THIS IS WHERE THE GREATEST
INSTABILITY AND CAPE WILL BE. THE REST OF THE FORECAST IS ON TRACK.

&&

.PREV DISCUSSION...

417 PM EDT FRI APR 22 2005

NEAR TERM (TONIGHT THROUGH MONDAY NIGHT)...

SPC HAS THE WESTERN PORTIONS OF THE CWA IN A MODERATE RISK AND THE
REST OF THE AREA IN A SLIGHT RISK. HAIL AND DAMAGING WINDS ARE THE
PRIMARY THREATS. SOUNDINGS SHOW LI/S OF -7 AND CAPES AROUND 1500
J/KG. CLOUDS ARE ALSO BEGINNING TO THIN OUT OVER MOST OF THE CWA.
SHOWERS AND THUNDERSTORMS HAVE POPPED UP OVER WESTERN PORTIONS OF
THE STATE AND SOUTHERN INDIANA AND WILL SPREAD INTO THE AREA DURING
THE EVENING HOURS. WENT CATEGORICAL FOR POPS TONIGHT ACROSS THE
BOARD.

MAIN FORECAST CHALLENGES FOR THE NEAR TERM ARE FOR THE POTENTIAL OF
SEVERE STORMS THIS EVENING AND THE TIMING OF THE COLD FRONT MOVING
ACROSS EASTERN KY TONIGHT. TEMPERATURES WILL BE A BIT TRICKY...WITH
PLENTY OF CAA BEHIND THE FRONT...TEMPERATURES WILL FALL THROUGH THE
DAY ON SATURDAY. WITH WARM GROUND TEMPERATURES...EXPECT ONLY LIGHT
SNOW ACCUMULATIONS ABOVE 2500 FEET TOMORROW NIGHT. WRAP AROUND
PRECIPITATION WILL COME TO END ON SUNDAY AS THE UPPER LOW TRACKS
EAST. SOUNDINGS INDICATE LOW LEVEL MOISTURE LINGERING THROUGH SUNDAY
NIGHT ACROSS THE EASTERN PORTIONS OF THE CWA. HIGH PRESSURE WILL
BRING DRY CONDITIONS ON MONDAY.

EXTENDED (TUESDAY THROUGH FRIDAY)...

LEANED TOWARDS THE GFS ENSEMBLE FOR THE EXTENDED. MAIN CHANGES WERE
TO LOWER TEMPERATURES A FEW DEGREES...AS THE PATTERN ALOFT SLOWLY
TRANSITIONS FROM CYCLONIC TO ZONAL FLOW...AS THE UPPER LOW MOVES
NORTHEAST. BUMPED UP POPS ON TUESDAY...AS A WEAK COLD FRONT PUSHES
THROUGH THE AREA. ENDED POPS ON WEDNESDAY...AS WRAP AROUND MOISTURE
PULLS EAST. HIGH PRESSURE WILL BRING DRY CONDITIONS FOR THE END OF
THE WORKWEEK. TEMPERATURES WILL MODIFY THROUGH THE END OF THE
WEEK...AS SOUTHERLY FLOW RETURNS TO THE AREA.

1206 PM EDT FRI APR 22 2005

MADE MULTIPLE UPDATES TO THE FORECAST. HAVE GONE WITH CATEGORICAL
POPS FOR ALL AREAS TONIGHT. LONG ANTICIPATED CONVECTION AHEAD OF THE
COLD FRONT SHOULD BE ARRIVING FROM THE WEST LATE THIS
AFTERNOON/EARLY THIS EVENING...AND SEE NO REASON TO ARGUE WITH THE
PERSISTENT HIGH MOS POPS. HAVE ALSO UPDATED TO LIKELY POPS FOR ALL
BUT THE SOUTHWEST PORTION OF THE AREA FOR SATURDAY AND SATURDAY
NIGHT. STEEP LOW LEVEL LAPSE RATES AND DEEP MOISTURE SHOULD YIELD
SHOWERS. THE MOISTURE WILL NOT BE AS DEEP IN OUR SOUTHWEST COUNTIES.
HAVE ALSO CHANGED SATURDAY TEMPS TO REFLECT STEADY OR FALLING
DAYTIME READINGS.

358 AM EDT FRI APR 22 2005

ONGOING TSRA AND SIGNFT CLOUD COVER SLOWLY TRACKING EAST ACROSS ERN
KY THIS MORNING. THE LEADING EDGE OF THE CONVECTION HAD PASSED BWG
AS OF 3 AM. CLOUD COVER HAS SUPPRESSED THE POSSIBILITY FOR DENSE
FOG...HOWEVER THE COPIOUS MOISTURE FROM THU CONVECTION HAS DROPPED
VIS FOR SOME OF THE AREA TO VALUES BETWEEN 1 AND 2 MILES. AS WINDS
PICK UP IN ADVANCE OF THE CONVECTION...THE REDUCED VIS SHOULD
IMPROVE RAPIDLY. EXPECTING THE CONVECTION TO CROSS I-75 BY MID
MORNING. THAT PLACES ERN KY IN THE AREA OF DEEP CONVECTION DURING
THE PEAK HEATING OF THE DAY. MDT RISK OF SVR WX SUPPORTED BY THE GFS
WITH CAPE IN EXCESS OF 3200 J/KG AT 18Z WITH VERY VISIBLE DRY SLOT
ON W/VP SAT AND RT ENTRANCE REGION OF JET. NAM NOT QUITE AS INTENSE
WITH SVR PARAMETERS.

FNTL BNDRY LOCATED ON THE KY/TN BORDER THIS AM WILL SLIDE TO THE OH
RVR BY MIDDAY WITH THE LOW TRACKING JUST TO THE NORTH OF THE CWFA.
AS IF THE POTENTIAL FOR SVR WX WAS NOT ENUF...A SIGNFT POCKET OF
COLD AIR (85H TEMPS AT 0 DEG C OR BELOW THRU MON) PORTENDS THE
POSSIBILITY OF -SW OVERNIGHT SAT INTO EARLY SUN. ANY ACCUM SHOULD BE
VERY SLIGHT AND ONLY ON GRASSY AREAS AS THE GRND IS TOO WARM TO
SUPPORT. BETTER CHC FOR ACCUM WILL BE IN THE HIER ELEVATIONS OF ERN
KY...ALONG THE VA BORDER AND EVEN THERE THE -RA THAT MIXES IN WILL
LIMIT ACCUM TO A TRACE OR LESS. JACKETS WILL BE IN ORDER THIS
WEEKEND. WITH TEMPS TONIGHT DROPPING INTO THE LOWER 40S AND THEN
REMAINING BELOW 50 UNTIL MONDAY AFT.

EXTENDED HAS NOT CHANGED MUCH WITH THE LATEST MEX SO NOT MUCH TO
CHANGE WITH THE FCST. LOW CHC POP WITH -SHRA ALMOST EVERY DAY AND
NIGHT. NEARLY ZONAL FLOW WILL ALLOW NUMEROUS WAVES TO PASS WITH EACH
ONE A POSSIBLE CAUSAL FOR RAIN. TIMING THE BIGGEST PROBLEM BUT WITH
OUT A PERIOD OF RECHARGE...EACH WAVE WILL HAVE LITTLE IN THE WAY OF
SIG RH TO CREATE A HEAVY RAIN MAKER.

&&

.JKL WATCHES/WARNINGS/ADVISORIES...SEVERE THUNDERSTORM WATCH UNTIL
MIDNIGHT EDT TONIGHT FOR ALL BUT PIKE AND MARTIN COUNTIES.
&&

JACOBSON
Hazardous weather outlook, Apr 22, 4:23 AM EDT, 16 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON KY
423 AM EDT FRI APR 22 2005

KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-231100-
BATH-BELL-BREATHITT-CLAY-ELLIOTT-ESTILL-FLEMING-FLOYD-HARLAN-JACKSON-
JOHNSON-KNOTT-KNOX-LAUREL-LEE-LESLIE-LETCHER-MAGOFFIN-MARTIN-
MCCREARY-MENIFEE-MONTGOMERY-MORGAN-OWSLEY-PERRY-PIKE-POWELL-PULASKI-
ROCKCASTLE-ROWAN-WAYNE-WHITLEY-WOLFE-
INCLUDING THE CITIES OF...BARBOURVILLE...BEATTYVILLE...BOONEVILLE...
CAMPTON...FLEMINGSBURG...FRENCHBURG...HARLAN...HAZARD...HINDMAN...
HYDEN...INEZ...IRVINE...JACKSON...LONDON...MANCHESTER...MCKEE...
MIDDLESBORO...MONTICELLO...MOREHEAD...MOUNT STERLING...
MOUNT VERNON...OWINGSVILLE...PAINTSVILLE...PIKEVILLE...PINEVILLE...
PRESTONSBURG...SALYERSVILLE...SANDY HOOK...SOMERSET...STANTON...
WEST LIBERTY...WHITESBURG...WHITLEY CITY AND WILLIAMSBURG
423 AM EDT FRI APR 22 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY.

.DAY ONE...TODAY AND TONIGHT.

THERE IS A CHANCE FOR THUNDERSTORMS TODAY INTO EARLY TONIGHT. SOME
THUNDERSTORMS MAY BECOME SEVERE WITH LARGE HAIL AND DAMAGING WINDS
BEING THE MAIN THREAT...ALTHOUGH ISOLATED TORNADOES ARE ALSO
POSSIBLE.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

THUNDERSTORMS ARE STILL POSSIBLE EARLY ON SATURDAY MORNING. SOME SNOW
MAY MIX IN WITH THE RAIN LATE SATURDAY NIGHT INTO EARLY
SUNDAY MORNING. LITTLE OR NO ACCUMULATION IS EXPECTED EXCEPT IN THE
HIGHER TERRAIN ALONG THE VIRGINIA BORDER WHERE A DUSTING MAY
ACCUMULATE ON GRASSY AREAS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE LIKELY TODAY. SPOTTERS ARE ENCOURAGED TO
CALL IN REPORTS OF SEVERE WEATHER.

DUSTY

The office that day

Everything else NWS Jackson, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 22, 8:41 PM EDTSevere Thunderstorm WarningJKLWayne49 min
Apr 22, 8:48 PM EDTSevere Thunderstorm WarningJKLRockcastle42 min
Apr 22, 8:50 PM EDTSevere Thunderstorm WarningJKLPulaski40 min
Apr 22, 9:00 PM EDTSevere Thunderstorm WarningJKLEstill, Jackson, Powell60 min
Apr 22, 9:18 PM EDTSevere Thunderstorm WarningJKLLaurel42 min
Apr 22, 9:22 PM EDTSevere Thunderstorm WarningJKLLee, Owsley53 min
Apr 22, 9:38 PM EDTSevere Thunderstorm WarningJKLMenifee, Wolfe52 min
Apr 22, 9:41 PM EDTSevere Thunderstorm WarningJKLClay, Knox49 min
Apr 22, 9:57 PM EDTSevere Thunderstorm WarningJKLBreathitt63 min
Apr 22, 10:15 PM EDTSevere Thunderstorm WarningJKLMagoffin45 min
Apr 22, 10:26 PM EDTSevere Thunderstorm WarningJKLMartin64 min
Apr 22, 10:26 PM EDTSevere Thunderstorm WarningJKLFloyd34 min
Apr 22, 10:37 PM EDTSevere Thunderstorm WarningJKLPike55 min
Apr 22, 10:42 PM EDTSevere Thunderstorm WarningJKLJohnson63 min
Apr 22, 10:57 PM EDTSevere Thunderstorm WarningJKLFloyd63 min

Nearby

Severe Thunderstorm Warnings in Kentucky, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.